Bullous pemphigoid-like lesions induced by phenacetin. Report of a case and an immunopathologic study

Arch Dermatol. 1984 Sep;120(9):1196-9.

Abstract

An 84-year-old man with chronic eczema and ischemic heart disease had bullous pemphigoid-like lesions develop following the oral administration of phenacetin. The diagnosis was confirmed by routine histopathologic studies and by immunofluorescent and electron microscopy. Since rechallenge with phenacetin resulted in bulla formation, phenacetin was considered to be the causative agent. This patient showed several atypical clinical features, compared with patients with idiopathic bullous pemphigoid, including no associated erythematous macules, a positive Nikolsky's sign, painful superficial ulcers, and nonpruritic bullae. Histopathologically, there was lack of polymorphonuclear leukocyte infiltrate. The immunopathologic characteristics, however, were quite typical for those found in bullous pemphigoid. The antigenic sites for the autoantibodies from our patient were, at least in part, different from those of idiopathic bullous pemphigoid.

Publication types

  • Case Reports

MeSH terms

  • Administration, Oral
  • Aged
  • Basement Membrane / immunology
  • Chronic Disease
  • Complement C3 / analysis
  • Coronary Disease / complications
  • Eczema / complications
  • Fluorescent Antibody Technique
  • Humans
  • Immunoglobulin G / analysis
  • Male
  • Pemphigoid, Bullous / chemically induced*
  • Pemphigoid, Bullous / immunology
  • Pemphigoid, Bullous / pathology
  • Phenacetin / adverse effects*
  • Skin Diseases, Vesiculobullous / chemically induced*

Substances

  • Complement C3
  • Immunoglobulin G
  • Phenacetin